Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at May 16, 2021, 12:32 PM EDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 12:32 PM EDT (16:32 UTC)
- Expired
- May 16, 2021, 1:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735
WWUS81 KBOX 161632
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
1232 PM EDT Sun May 16 2021
CTZ002-161715-
Hartford CT-
1232 PM EDT Sun May 16 2021
...STRONG THUNDERSTORMS DEVELOPING...
At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving southeast at 10 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
New Britain, Bristol, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Berlin, Rocky Hill, Plainville and
Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4177 7292 4167 7258 4163 7261 4163 7271
4161 7271 4159 7275 4158 7276 4157 7280
4155 7282 4157 7285 4155 7284 4155 7286
4156 7288 4156 7295 4164 7294 4164 7299
4168 7299
TIME...MOT...LOC 1631Z 300DEG 8KT 4166 7290
$$
BelkWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 16, 10:04 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 16, 10:04 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1004 AM EDT Sun May 16 2021 .SYNOPSIS... High pressure remains over the Eastern USA the next few days, providing mainly fair warm weather. Widely scattered showers or thunderstorms are possible each afternoon through Tuesday as a couple of weak disturbances move through. Even warmer air arrives for mid and late week with high temperatures reaching the 80s. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 10 am update... We will continue to see better coverage and a bit more robust showers and isolated thunderstorms today given better moisture and marginally better instability parameters. Dewpoint depressions, while still wide, are smaller this morning, in the 15 to 20 degree range. Model soundings indicate the inversion will mix out between 10 am and noon, so we should see a blossoming of clouds and showers near or just after that. Previous Discussion... Made a few changes to the existing forecast in terms of PoPs/Wx. Water vapor imagery shows a couple of shortwave disturbances aloft, one over eastern NY/interior New England and the next pulling into the eastern Gt Lakes. The low-level water vapor product shows a lot more low to mid-level moisture (more mid- level clouds around) than we've seen in recent days. The combination of the troughing, strong diurnal heating and the better mid-level moisture may prove more favorable for a somewhat better coverage of pop-up showers and thunderstorms, if still scattered. Actually there is fairly strong/coherent multi-model signal (06z NAM, its 3-km counterpart, several HRRR cycles and the HREF) for a band of scattered showers and embedded thunder forming along a convergence zone from a rough Hartford- Providence-Plymouth line northward to a Springfield- Worcester-Norwood line between 2-7 PM. Upped PoPs in this area to around 30-40 percent, with more of a 20ish PoP elsewhere. Progged sfc- based CAPE values still look fairly low at no better than around 600 J/kg. Mid- level lapse rates on the other hand are still fairly steep. If storms can materialize as progged, mainly isolated to widely scattered in coverage given generally drier air in place, they could be capable of brief gusty winds given the inverted-V profile and drop outflows. Signals further north of the described area seem more nebulous. Something to monitor as we move into the day today, though most should be dry at any given point. 4 AM update... High pressure maintains dry surface air across the region, although dew points will be in the 40s...noticeably higher than yesterday. A couple of weak upper disturbances will pass overhead today. Some mid- level clouds were already overhead during the early morning and should linger into the morning hours. As on previous days, solar heating and a -24C temp at 500-mb will create enough instability to generate lift. Enough moisture above 850-mb to generate diurnal clouds and possibly a shower. Note that CAPE values will be 200-500 J/Kg and LI values around -1...and Total-totals around 54. Will maintain the forecast of chance or slight chance pops for showers or a thunderstorm. Nothing big, and most of the day will be quiet. Main question for high temps involves the morning clouds. If they expand and form an overcast, it will delay the significant heating until the clouds can be thinned. That would lead to somewhat less warmth today. Otherwise... last evening soundings at Albany and Upton NY showed mixing reaching at least to 700-mb, with temps at that level equiv to 8-9C at 850-mb. That would support max temps in the mid 70s. The mixing profile suggests going little higher, with near-adiabatic lapse rates reaching to near 600-mb. Will forecast mid to upper 70s, except cooler at the Cape/Islands/coast. Potential for a weak sea breeze along the coast this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Tonight... With sunset, expect clouds and any showers to dissipate. Mostly clear skies and light wind will allow temperatures to dip. Dew points in the mid to upper 40s will allow min temps in the mid 40s to low 50s. Monday... High pressure shifts along the USA East Coast Monday. This will again provide mostly dry weather with warm temperatures. Mixing from 700-mb would continue to tap an 850-mb equiv temperature of 9C, supporting mid 70s. Cross sections show the moisture above 850-mb continues, so that daytime heating would generate more diurnal clouds. Model soundings show no capping. Convective parameters are showing a little more favorable than today, with CAPE of 400-600 J/Kg, LI of minus 2, and Total-totals of 56. So continue the forecast of chance shower/thunderstorm for the afternoon. With light flow, will continue to mention sea breeze potential for the afternoon along the coast. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Highlights... * Spotty, isolated showers eastern MA Tues, but many stay dry. * Turning quite warm and dry mid to late week. Multi-day stretch of low-mid 80s highs are looking probable away from the immediate coast Wed-Fri. Humidity levels low with full sun on most days. Details: Monday Night into Tuesday Night: This period will still have some semblance of 500 mb height falls, as a stronger shortwave trough moves into at least northern New England on Tues. There's some variation across the models on the trough's southward advance. May be enough to blossom isolated aftn showers across eastern and northeastern MA. But less-steep mid-level lapse rates compared to the those for today and Monday look to only support shallow convective growth, and many otherwise stay dry. By and large, essentially a continuation of the same diurnal trends we've seen repeated ad-nauseum the last handful of days, with clearing at night. Do have to watch for patchy fog near the South Coast as well as moisture levels inch slightly higher. Likely to be the coolest periods in this long-term forecast period. High temperatures though should reach well into the 70s in the interior, and spots near 80F could be achievable with 850 mb temps being about a degree or two warmer than Monday. Upper 60s to mid 70s near the coasts. Lows in the lower 50s each night. Wednesday into the Weekend: Strong multi-model and ensemble agreement in much of this period on an amplified 500 mb anticyclone centered over the central Appalachians, with ridging extending northward up into Hudson Bay. Progged 500 mb heights across New England around 582-586 dm fall into the 90th to 95th climatological percentile, reflective of a rather anomalous ridge. 850 mb temps are generally in the mid teens Celsius range, and full sun on most days and strong suppressive subsidence should support a multi-day stretch of at least low-mid 80s for highs across the interior Wed into Fri with 70s near the coasts, and a few inland upper 80s could be achievable. In terms of the temperature distribution, even the 10th percentile NBM supports highs Wed-Thu in the lower 80s. Given this, and the strength of the ridge, there is reasonably high confidence in the high temperature forecast for mid to late week, and westerly flow should keep sea breeze far enough offshore to bring this type of warmth all the way to the coast. Humidity levels are low and still comfortable with dewpoints in the upper 40s to mid 50s, so really just a nice stretch of pleasant early summer warmth without the stickiness. Ridge tends to flatten somewhat late in the week into the weekend, and I started to temper highs down into the upper 70s to low 80s for that point. On PoPs, have advertised a largely dry forecast for this period. There again are few (if any) predictable larger-scale mechanisms for showers/storms to develop. That said, we will have to keep tabs on what should be a fairly convectively active Western Gt Lakes and Plains region, for shortwaves to round the ridge and potentially move into New England. The GFS indicates this potential the most aggressively around Fri-Sat timeframe, while the international guidance is dry. But those features are too unpredictable at this range to offer up anything other than a dry forecast. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 12z TAF Update: Today: High confidence. Mainly VFR. Do have to watch for possible SHRA/VCTS between a rough HFD-PVD-PYM line northward to CEF-ORH-OWD line between 17-22z. Too low-confidence to include in TAFs but may need to be considered in later updates/amendments. Light SW winds, with sea-breezes near the coast. Tonight... VFR with clouds and showers dissipating. Light wind. Monday... Much like today. Light west to southwest wind. VFR with clouds developing from the solar heating. Bases 7-thousand to 10-thousand feet. Scattered showers and widely scattered thunderstorms during the afternoon. Potential for sea breeze development once again. KBOS TAF...High confidence in TAF. South-southeast sea breeze estimated for 15Z/11AM through the evening. Low-prob SHRA/VCTS around 19-23z. KBDL TAF...High confidence in TAF. Somewhat better chances for SHRA/VCTS 17-23z. Outlook /Monday Night through Thursday/... Monday Night: VFR. Tuesday: VFR. Slight chance SHRA. Tuesday Night through Thursday: VFR. && .MARINE... Short Term /through Monday/... High pressure centered over the waters will maintain light winds and seas through Monday. Scattered showers and widely scattered thunderstorms are possible each afternoon, diminishing toward sunset. Outlook /Monday Night through Thursday/... Monday Night: Winds less than 25 kt. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday through Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/Loconto NEAR TERM...WTB/Loconto/BW SHORT TERM...WTB LONG TERM...Loconto AVIATION...WTB/Loconto MARINE...WTB/Loconto
Hazardous weather outlook, May 16, 4:33 AM EDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Sun May 16 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-170845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-170845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, May 16, 12:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1232 PM EDT Sun May 16 2021
CTZ002-161715-
Hartford CT-
1232 PM EDT Sun May 16 2021
...STRONG THUNDERSTORMS DEVELOPING...
At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving southeast at 10 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
New Britain, Bristol, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Berlin, Rocky Hill, Plainville and
Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4177 7292 4167 7258 4163 7261 4163 7271
4161 7271 4159 7275 4158 7276 4157 7280
4155 7282 4157 7285 4155 7284 4155 7286
4156 7288 4156 7295 4164 7294 4164 7299
4168 7299
TIME...MOT...LOC 1631Z 300DEG 8KT 4166 7290
BelkThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:38 PM EDT | Special Marine Warning | BOX | 15 min | |
| May 16, 5:30 PM EDT | Special Weather Statement | BOX | Middlesex | 45 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.